Alert archive / Mississippi / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Aug 7, 2017, 4:54 PM CDT for Rankin County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 4:54 PM CDT (21:54 UTC)
- Expired
- Aug 7, 2017, 5:15 PM CDT
- In force
- 21 min
- Issued by
- NWS Jackson, MS
County Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 3 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305 WWUS84 KJAN 072154 SPSJAN Special Weather Statement National Weather Service Jackson MS 454 PM CDT MON AUG 7 2017 MSZ049-072215- Rankin MS- 454 PM CDT MON AUG 7 2017 ...A STRONG THUNDERSTORM PRODUCING TORRENTIAL RAINFALL WILL AFFECT CENTRAL RANKIN COUNTY UNTIL 515 PM CDT... At 451 PM CDT, Meteorologists were tracking a strong thunderstorm over Brandon, moving northeast at 25 mph. Winds up to 30 mph will also be possible with this storm. This storm will remain over mainly rural areas of central Rankin County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3215 9004 3231 9015 3244 8989 3222 8977 TIME...MOT...LOC 2151Z 245DEG 22KT 3227 9001 $$ TW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:23 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 7, 4:23 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
423 PM CDT Mon Aug 7 2017
.DISCUSSION...
Tonight through Tuesday:
The threat for flash flooding has increased enough to warrant the
issuance of a flash flood watch for roughly the northern two thirds
of the ArkLaMiss through tonight as southward displaced westerlies
continue to support a slow moving frontal boundary in 2+ inch
precipitable water air. The greatest moisture convergence and
shower/thunderstorm coverage will slowly shift south to the along
the I-20 corridor during the near term. Mesoscale convective vortex
generation will continue to help locally enhance convergence and
rainfall rates...and will also help to enhance wind gust potential
by creating more favorable low level shear and line segment
interactions, at least going through this evening. Given the
antecedent conditions with the ground soaked in many places due to
recent heavy rain, a flash flood watch is an easier call. There
should be a lull in convective activity late this evening into
the overnight with regeneration of storms looking more likely as
we approach daybreak into Tuesday morning. Future watches could be
necessary given the persistent pattern. /EC/
Tuesday night through the coming weekend:
The very wet pattern our region finds itself in unfortunately does
not look to show signs of completely backing off as we go through
the remainder of the 7 day period. At the beginning of the period
a stalled/meandering frontal boundary will help focus showers,
storms, and locally heavy rainfall along and north of I-20 through
Wednesday night. Confidence is high that around (or slightly
before) late Wednesday the mentioned front will be migrating back
north of our region for at least a few days, before returning
back south by the start of next week. Although the exodus of the
boundary will remove a major focusing mechanism for heavy
concentrated rainfall, the general rainfall probabilities will
remain high even after Wednesday owing to high precipitable water
and subtle forcing aloft remaining in place. But the prospect of
moisture convergence increasing again in the region as the frontal
boundary returns (toward the end of the period) will mean we will
be watching the forecast closely for evolution of heavy rain
threats as we go forward in time.
For now, we will continue to advertise a limited flash flooding
threat through in the graphics and HWO through Thursday but may
need to increase the risk in at least northern zones Tuesday night
into Wednesday depending on how the situation evolves in the
mesoscale over the previously-outlined short term period. As
alluded to above, the flooding threat could concentrate and
increase again early next week but for now we will monitor
consensus model trends for consistency before biting off entirely
on trends.
Through the mid to long term period daytime temperatures will
generally be below normal (highs mainly staying in the 80s) with
low temperatures very warm and muggy, as is usually the case in
late August. /BB/
&&
.AVIATION...
18Z TAF discussion:
Scattered to numerous SHRA/TSRA across the forecast area will make
for difficult air travel this afternoon through tonight...especially
along/north of the JAN/HKS to MEI corridor in closer proximity to
the frontal boundary. Late night stratus development should bring
widespread IFR category ceilings to most of the area during the
early morning hours Tuesday. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 73 80 72 85 / 68 73 49 61
Meridian 72 81 72 85 / 72 69 46 64
Vicksburg 72 81 72 86 / 59 76 53 56
Hattiesburg 74 85 73 87 / 47 59 38 61
Natchez 73 82 72 86 / 56 75 50 54
Greenville 71 81 71 84 / 73 62 50 52
Greenwood 71 80 71 84 / 81 73 55 59
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Tuesday morning for MSZ018-019-025>053.
LA...Flash Flood Watch through Tuesday morning for LAZ007>009-015-016-
023>025.
AR...Flash Flood Watch through Tuesday morning for ARZ074-075.
&&
EC/BBHazardous weather outlook, Aug 7, 3:52 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 352 PM CDT Mon Aug 7 2017 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-082100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne- 352 PM CDT Mon Aug 7 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Tuesday FLOODING THREAT...Elevated TIMING...Mainly Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight An active weather pattern will prevail with the threat for flash flooding and severe weather continuing into tonight. Storms could produce a few inches of rainfall in a short period of time resulting in flash flooding of low lying and poor drainage areas, and the most intense storms could produce damaging wind gusts. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Flash Flooding will continue to be possible for the entire outlook area going through mid to late week as a stalled frontal boundary and very moist air remain over the area. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ026-MSZ054>066-072>074-082100- Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 352 PM CDT Mon Aug 7 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday FLOODING THREAT...Limited TIMING...Tonight through Tuesday An active weather pattern will prevail with the threat for flash flooding continuing into tonight. Storms could produce a couple of inches of rainfall in a short period of time resulting in flash flooding of low lying and poor drainage areas. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Flash Flooding will continue to be possible for the entire outlook area going through mid to late week as a stalled frontal boundary and very moist air remain over the area. (www.weather.gov/images/jan/graphicast/image*.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 7, 2:44 PM CDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Jackson MS 244 PM CDT MON AUG 7 2017 MSZ051-052-072030- Lauderdale MS-Newton MS- 244 PM CDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NEWTON AND WEST CENTRAL LAUDERDALE COUNTIES UNTIL 330 PM CDT... At 244 PM CDT, Meteorologists were tracking a strong thunderstorm near Decatur, or near Newton, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Decatur around 250 PM CDT. Little Rock around 310 PM CDT. Duffee around 320 PM CDT. Other locations impacted by this storm include Chunky and Hickory. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3231 8882 3222 8918 3250 8931 3258 8895 TIME...MOT...LOC 1944Z 252DEG 19KT 3240 8914 TW
Special weather statement, Aug 7, 3:16 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
316 PM CDT MON AUG 7 2017
MSZ048-053-054-062-072100-
Copiah MS-Hinds MS-Lincoln MS-Claiborne MS-
316 PM CDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE...
NORTHERN LINCOLN...SOUTHWESTERN HINDS AND COPIAH COUNTIES UNTIL 400
PM CDT...
At 316 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Reganton to near Dentville to near Loyd
Star. Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Dentville around 320 PM CDT.
Glancy around 325 PM CDT.
Hazlehurst around 335 PM CDT.
Crystal Springs, Wesson, Gallman and Martinsville around 345 PM
CDT.
Dry Grove around 355 PM CDT.
Other locations impacted by these storms include Beauregard and
Learned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3162 9073 3189 9070 3214 9085 3216 9083
3214 9082 3215 9081 3215 9077 3216 9077
3218 9079 3232 9050 3196 9027 3164 9028
TIME...MOT...LOC 2016Z 260DEG 21KT 3214 9072 3190 9057 3167 9058
TWSpecial weather statement, Aug 7, 3:36 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
336 PM CDT MON AUG 7 2017
MSZ050-051-072115-
Scott MS-Newton MS-
336 PM CDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN NEWTON AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 415 PM CDT...
At 336 PM CDT, Meteorologists were tracking a strong thunderstorm
near Forest, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Lawrence around 400 PM CDT.
Conehatta around 405 PM CDT.
Newton around 415 PM CDT.
Other locations impacted by this storm include Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3231 8907 3222 8947 3222 8953 3241 8965
3255 8919
TIME...MOT...LOC 2036Z 247DEG 28KT 3231 8947
TWLocal storm report, Aug 7, 4:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT MON AUG 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD 1 SE MERIDIAN 32.37N 88.70W
08/07/2017 LAUDERDALE MS EMERGENCY MNGR
FLOODING HAD OCCURRED AT 18TH AVENUE AND 4TH
STREET, 26TH AVENUE NEAR FRONT STREET, 22ND
AVENUE AND 5TH STREET, AND FRONT STREET FROM
THE HIGHWAY 38 BYPASS TO 25TH AVENUE.
&&Local storm report, Aug 7, 4:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT MON AUG 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 7 SSE NEW HOPE 33.35N 88.30W
08/07/2017 LOWNDES MS LAW ENFORCEMENT
FLASH FLOODING HAD OCCURRED ON HIGHWAY 69
SOUTH AT SPURLOCK ROAD.
&&Special weather statement, Aug 7, 4:54 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Jackson MS 454 PM CDT MON AUG 7 2017 MSZ049-072215- Rankin MS- 454 PM CDT MON AUG 7 2017 ...A STRONG THUNDERSTORM PRODUCING TORRENTIAL RAINFALL WILL AFFECT CENTRAL RANKIN COUNTY UNTIL 515 PM CDT... At 451 PM CDT, Meteorologists were tracking a strong thunderstorm over Brandon, moving northeast at 25 mph. Winds up to 30 mph will also be possible with this storm. This storm will remain over mainly rural areas of central Rankin County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3215 9004 3231 9015 3244 8989 3222 8977 TIME...MOT...LOC 2151Z 245DEG 22KT 3227 9001 TW
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:24 PM CDT | Special Weather Statement | JAN | Oktibbeha | 36 min |
| Aug 7, 4:12 AM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Webster | 3 hr |
| Aug 7, 4:26 AM CDT | Special Weather Statement | JAN | Oktibbeha | 49 min |
| Aug 7, 4:30 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha | 27 min |
| Aug 7, 5:13 AM CDT | Special Weather Statement | JAN | Oktibbeha | 62 min |
| Aug 7, 10:52 AM CDT | River Flood Warning | JAN | Attala, Holmes | 7 days |
| Aug 7, 11:40 AM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Oktibbeha, Webster | 3 hr |
| Aug 7, 12:29 PM CDT | Special Weather Statement | JAN | Lowndes | 31 min |
| Aug 7, 1:14 PM CDT | Flash Flood Warning | JAN | Clay, Lowndes | 3 hr |
| Aug 7, 1:15 PM CDT | Special Weather Statement | JAN | Issaquena | 45 min |
| Aug 7, 1:28 PM CDT | Special Weather Statement | JAN | Holmes | 47 min |
| Aug 7, 2:02 PM CDT | Special Weather Statement | JAN | Rankin | 43 min |
| Aug 7, 2:04 PM CDT | Flash Flood Watch | JAN | Attala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more | 17 hr |
| Aug 7, 2:18 PM CDT | Special Weather Statement | JAN | Rankin | 42 min |
| Aug 7, 2:42 PM CDT | Special Weather Statement | JAN | Madison, Rankin | 48 min |
| Aug 7, 2:44 PM CDT | Special Weather Statement | JAN | Newton | 46 min |
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 42 min |
| Aug 7, 3:16 PM CDT | Special Weather Statement | JAN | Copiah | 44 min |
| Aug 7, 3:36 PM CDT | Special Weather Statement | JAN | Newton, Scott | 39 min |
| Aug 7, 3:43 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 47 min |
| Aug 7, 3:56 PM CDT | Flash Flood Warning | JAN | Lauderdale, Newton | 3 hr |
Nearby
Special Weather Statements in Mississippi, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.